Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 114, NWS Kansas City, MO

June 12, 2018Johnson County, Linn County, Miami County, Kansas; Bates County, Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 12, 2018, 12:42 AM CDT for Johnson County, Linn County, Miami County, Kansas; Bates County, Cass County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2018, 12:42 AM CDT (05:42 UTC)
Expired
Jun 12, 2018, 1:15 AM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, KS, Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3203 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS53 KEAX 120542
SVREAX
KSC091-107-121-MOC013-037-120615-
/O.NEW.KEAX.SV.W.0114.180612T0542Z-180612T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1242 AM CDT TUE JUN 12 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Miami County in east central Kansas...
  Northern Linn County in east central Kansas...
  Southern Johnson County in east central Kansas...
  Southwestern Cass County in west central Missouri...
  Northwestern Bates County in west central Missouri...

* Until 115 AM CDT.

* At 1241 AM CDT, severe thunderstorms were located along a line
  extending from near Wellsville to near Gardner, moving southeast at
  45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Overland Park, Olathe, Lenexa, Gardner, Paola, Spring Hill,
  Osawatomie, Louisburg, Edgerton, La Cygne, Drexel, Linn Valley,
  Cleveland, Parker, Fontana, West Line, Merwin, Clare, New Lancaster
  and Lackmans.

This includes Interstate 35 in Kansas between mile markers 200 and
220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3838 9507 3885 9506 3897 9479 3855 9449
      3833 9461 3828 9506
TIME...MOT...LOC 0541Z 336DEG 38KT 3869 9506 3883 9485 

HAIL...1.00IN
WIND...60MPH
 
$$

Kurtz
1 follow-up statement
717 
WWUS53 KEAX 120554
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1254 AM CDT TUE JUN 12 2018

KSC091-107-121-MOC013-037-120615-
/O.CON.KEAX.SV.W.0114.000000T0000Z-180612T0615Z/
Miami KS-Linn KS-Johnson KS-Cass MO-Bates MO-
1254 AM CDT TUE JUN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR MIAMI...NORTHERN LINN...SOUTHERN JOHNSON...SOUTHWESTERN CASS AND
NORTHWESTERN BATES COUNTIES...

At 1254 AM CDT, severe thunderstorms were located along a line
extending from near Osawatomie to near Paola to near Spring Hill,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Overland Park, Olathe, Gardner, Paola, Spring Hill, Osawatomie,
Louisburg, Edgerton, La Cygne, Drexel, Linn Valley, Cleveland,
Parker, Fontana, West Line, Merwin, Hillsdale, Chiles, Bucyrus and
Clare.

This includes Interstate 35 in Kansas between mile markers 200 and
214.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3874 9506 3889 9473 3855 9449 3833 9461
      3828 9506 3838 9507
TIME...MOT...LOC 0554Z 329DEG 22KT 3857 9499 3864 9489 3871 9478 

HAIL...1.00IN
WIND...60MPH
 
$$

Kurtz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:43 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jun 11, 6:43 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Mon Jun 11 2018

.Discussion...
Issued at 324 PM CDT MON JUN 11 2018

Primary focus remains on severe weather potential for this evening.
At the surface, a warm front reinforced by clouds and light
precipitation this morning is evident in observations and visible
satellite imagery - stretching from just south of Kirksville
intersecting a cold front near Omaha. This cold front has made
gradual eastward progress, now stretching from eastern Nebraska to
near Russell Kansas. Agitated cumulus field has evolved along and
ahead of the cold front. The environment is characterized by
relatively modest vertical wind shear, but strong instability in
place. Robust convection is expected to develop by mid to late
afternoon across southeast Nebraska into far northeast Kansas.
Uncertainty with respect to thunderstorm coverage and timing exists
on the convective evolution as storm cold pools begin to consolidate
just before sunset. The most likely scenario is a forward
propagating line/cluster of storms quickly diving southeastward
through the forecast area this evening. In this case, a risk for
straight-line wind damage of wind gusts from 60-70 mph will exist
with this activity over northeast Kansas into northwest Missouri.
The time window for the greatest severe weather potential will be
from 7 to 11 PM. A less likely scenario will be for storms to
struggle to develop a cohesive cold pool, and likewise new
convection favoring the southwest flank of activity, with
propagation along the instability axis. This would favor storms
more across eastern Kansas, with the forecast area being
essentially split. Regardless, the odds are more likely that a
cluster of storms will move through the forecast area, producing
the potential for wind damage. Folks should be weather-aware this
evening.

For the remainder of the week, thunderstorm chances will begin to
decrease. Tuesday should be mainly rain-free, with a slight chance
of convection on Wednesday as isentropic ascent occurs with the
surface warm front lifting northward. Thereafter, heights rise as an
upper level ridge builds through the central CONUS. This will spell
a low probability of rainfall and high temperatures returning into
the 90s Thursday into the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 642 PM CDT MON JUN 11 2018

VFR conditions will start the evening, but a line of thunderstorms
is expected to blow through later tonight bringing some trouble to
the terminals. Current timing has the storms moving through
between 02Z and 05Z. These storms will likely result in a strong
winds from the northwest as they blow through along with heavy
rain. Otherwise, expect some marginal MVFR CIGs Tuesday morning
behind the cold front that moves through overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Cutter
Hazardous weather outlook, Jun 11, 5:15 AM CDT, 19 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Mon Jun 11 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Mon Jun 11 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hot conditions are expected today with highs in the low to mid 90s
 band heat index values in the mid 90 to low 100 degree range.

 Severe storms are possible west of Interstate 35 this evening into
 tonight. Damaging winds and large hail will be the main threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Thunderstorms will be possible again Wednesday night a few strong to
 isolated severe storms may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 11, 10:34 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1034 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             5 WSW HURON             39.61N 95.43W
06/11/2018  M1.00 INCH       ATCHISON           KS   STORM CHASER

            STORM SPOTTER REPORTED QUARTER SIZE HAIL AND
            50MPH WINDS.

&&

JRB
Special weather statement, Jun 11, 10:51 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1051 PM CDT MON JUN 11 2018

MOZ015-016-022>024-030>032-120430-
Grundy MO-Ray MO-Carroll MO-Chariton MO-Livingston MO-Linn MO-
Caldwell MO-Sullivan MO-
1051 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARITON...LINN...
SOUTHEASTERN GRUNDY...SOUTHERN SULLIVAN...NORTHEASTERN RAY...WESTERN
CARROLL...SOUTHEASTERN CALDWELL AND LIVINGSTON COUNTIES UNTIL 1130 PM
CDT...

At 1051 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Galt to near Braymer. Movement
was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chillicothe, Brookfield, Carrollton, Braymer, Norborne, Meadville,
Hale, Laclede, Linneus, Wheeling, Utica, Browning, Chula, Purdin,
Bogard, Tina, Ludlow, Humphreys, Sumner and Avalon.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and west central Missouri.

LAT...LON 3962 9319 3924 9364 3925 9364 3956 9385
      4015 9330 4007 9285 4000 9285
TIME...MOT...LOC 0351Z 275DEG 37KT 4014 9325 3955 9380

Welsh
Local storm report, Jun 11, 10:53 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1053 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             POLO                    39.56N 94.04W
06/11/2018  E1.75 INCH       CALDWELL           MO   TRAINED SPOTTER

            NICKEL TO GOLF BALL SIZED HAIL.

&&

JRB
Special weather statement, Jun 11, 11:25 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1125 PM CDT MON JUN 11 2018

MOZ016-017-023>025-031-032-038-039-120515-
Carroll MO-Macon MO-Adair MO-Saline MO-Chariton MO-Lafayette MO-
Livingston MO-Linn MO-Sullivan MO-
1125 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHARITON...SOUTHWESTERN
ADAIR...LINN...SOUTHEASTERN SULLIVAN...CARROLL...NORTHWESTERN
SALINE...WESTERN MACON...NORTHEASTERN LAFAYETTE AND SOUTHEASTERN
LIVINGSTON COUNTIES UNTIL 1215 AM CDT...

At 1125 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Browning to near Norborne.
Movement was southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Brookfield, Carrollton, Marceline, Brunswick, Waverly, Norborne,
Bucklin, Hale, Alma, Laclede, Bosworth, Malta Bend, Blackburn,
Wakenda, New Cambria, Miami, Mendon, Bogard, Tina and De Witt.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and west central Missouri.

LAT...LON 3997 9245 3948 9291 3902 9354 3934 9372
      4011 9293
TIME...MOT...LOC 0425Z 302DEG 36KT 4004 9296 3933 9371

Welsh
Special weather statement, Jun 12, 12:07 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1207 AM CDT TUE JUN 12 2018

KSZ104-105-MOZ030-037>039-043>045-120530-
Johnson KS-Wyandotte KS-Cass MO-Ray MO-Johnson MO-Saline MO-
Lafayette MO-Pettis MO-Jackson MO-
1207 AM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WYANDOTTE...
NORTHEASTERN JOHNSON...NORTHERN CASS...NORTHWESTERN PETTIS...
SOUTHEASTERN RAY...SOUTHWESTERN SALINE...LAFAYETTE...JACKSON AND
JOHNSON COUNTIES UNTIL 1230 AM CDT...

At 1206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norborne to near Kansas City. Movement was
southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, Blue Springs,
Leawood, Raytown, Grandview, Belton, Prairie Village, Raymore,
Warrensburg, Grain Valley, Merriam, Harrisonville, Mission, Pleasant
Hill, Oak Grove, Odessa and Greenwood.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 3 and 71.
 Interstate 70 in Kansas between mile markers 421 and 422.
 Interstate 35 in Missouri between mile markers 0 and 2.
 Interstate 35 in Kansas between mile markers 230 and 235.
 Interstate 635 between mile markers 0 and 3.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 59 and 78.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern and east central Kansas...and north central and west
central Missouri.

LAT...LON 3862 9441 3881 9465 3909 9469 3923 9359
      3885 9319 3859 9386
TIME...MOT...LOC 0506Z 324DEG 31KT 3925 9361 3908 9472

Welsh
Special weather statement, Jun 12, 12:20 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1220 AM CDT TUE JUN 12 2018

MOZ037-039-040-043>046-053-054-120615-
Bates MO-Cass MO-Johnson MO-Saline MO-Pettis MO-Cooper MO-Henry MO-
Jackson MO-Howard MO-
1220 AM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CASS...NORTHERN HENRY...NORTHERN
BATES...PETTIS...SOUTHWESTERN HOWARD...SOUTHERN SALINE...COOPER...
SOUTHERN JACKSON AND JOHNSON COUNTIES UNTIL 115 AM CDT...

At 1219 AM CDT, trained weather spotters reported strong
thunderstorms along a line extending from near Peculiar to near
Warrensburg to near Houstonia to 9 miles south of Marshall. Movement
was southeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lee's Summit, Leawood, Grandview, Belton, Sedalia, Raymore,
Warrensburg, Marshall, Harrisonville, Clinton, Boonville, Pleasant
Hill, Greenwood, Peculiar, Windsor, Knob Noster, Holden, Adrian,
Garden City and Sweet Springs.

This includes Interstate 70 in Missouri between mile markers 64 and
110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3871 9261 3868 9265 3870 9306 3853 9307
      3854 9328 3851 9330 3851 9352 3835 9352
      3837 9461 3889 9461 3887 9392 3894 9364
      3893 9350 3898 9349 3916 9308 3890 9251
TIME...MOT...LOC 0519Z 297DEG 34KT 3873 9436 3873 9374 3885 9343 3899
9318

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:28 PM CDTSevere Thunderstorm WarningEAXDoniphan32 min
Jun 11, 9:51 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan24 min
Jun 11, 10:12 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Leavenworth33 min
Jun 11, 10:44 PM CDTSevere Thunderstorm WarningEAXWyandotte31 min
Jun 11, 10:47 PM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth, Wyandotte28 min
Jun 11, 11:03 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte27 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningEAXAtchison, Johnson, Leavenworth, Wyandotte30 min
Jun 11, 11:30 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte30 min
Jun 11, 11:45 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte30 min
Jun 12, 12:12 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte33 min
Jun 12, 12:46 AM CDTSpecial Weather StatementEAXAtchison44 min
Jun 12, 1:14 AM CDTSpecial Weather StatementEAXLinn, Miami61 min
Jun 12, 1:46 AM CDTSevere Thunderstorm WarningEAXLinn44 min
Jun 11, 7:38 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway37 min
Jun 11, 8:14 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway46 min
Jun 11, 8:58 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Gentry, Harrison, Holt, Nodaway and 1 more32 min
Jun 11, 9:34 PM CDTSpecial Weather StatementEAXHarrison26 min
Jun 11, 9:57 PM CDTSpecial Weather StatementEAXDaviess, Mercer48 min
Jun 11, 10:10 PM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clinton, Daviess, DeKalb, Platte35 min
Jun 11, 10:27 PM CDTSpecial Weather StatementEAXGrundy, Livingston, Putnam, Sullivan48 min
Jun 11, 10:51 PM CDTSpecial Weather StatementEAXCarroll, Linn, Livingston39 min
Jun 11, 11:25 PM CDTSpecial Weather StatementEAXCarroll, Chariton, Linn50 min
Jun 12, 12:07 AM CDTSpecial Weather StatementEAXCass, Jackson, Johnson, Lafayette23 min
Jun 12, 12:20 AM CDTSpecial Weather StatementEAXCass, Cooper, Henry, Johnson, Pettis55 min
Jun 12, 1:15 AM CDTSpecial Weather StatementEAXHenry30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.